Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 125, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 16, 2017, 3:00 PM EDT for Franklin County, Shelby County, Spencer County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2017, 3:00 PM EDT (19:00 UTC)
- Expired
- Apr 16, 2017, 3:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, KY, Shelby County, KY, Spencer County, KY
The radar
The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 340 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769
WUUS53 KLMK 161900
SVRLMK
KYC073-211-215-161930-
/O.NEW.KLMK.SV.W.0125.170416T1900Z-170416T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
300 PM EDT SUN APR 16 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Central Spencer County in central Kentucky...
Shelby County in central Kentucky...
Northwestern Franklin County in central Kentucky...
* Until 330 PM EDT
* At 259 PM EDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Shelbyville to near
Taylorsville, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Shelbyville, Taylorsville, Yoder, Elmburg, Harvieland, Old
Christianburg, Hatton, Harrisonville, Hooper and Middletown
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 8489 3836 8484 3835 8483 3834 8478
3813 8500 3813 8502 3812 8504 3808 8505
3804 8509 3804 8541 3830 8522 3834 8503
3834 8499 3836 8495 3837 8490
TIME...MOT...LOC 1859Z 265DEG 28KT 3830 8510 3807 8532
HAIL...<.75IN
WIND...60MPH
$$
131 follow-up statement
336
WWUS53 KLMK 161916
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
316 PM EDT SUN APR 16 2017
KYC073-211-215-161930-
/O.CON.KLMK.SV.W.0125.000000T0000Z-170416T1930Z/
Spencer KY-Shelby KY-Franklin KY-
316 PM EDT SUN APR 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL SPENCER...EASTERN SHELBY AND NORTHWESTERN FRANKLIN
COUNTIES...
At 316 PM EDT, severe thunderstorms were from 8 miles northwest of
Frankfort to 9 miles south of Shelbyville, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Taylorsville, Yoder, Harvieland, Hatton, Harrisonville, Hooper,
Peytona, Swallowfield, Clay Village and Little Mount.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
LAT...LON 3835 8489 3836 8484 3835 8483 3834 8478
3813 8500 3813 8502 3812 8504 3808 8505
3804 8509 3804 8541 3813 8534 3814 8519
3834 8503 3834 8499 3836 8495 3837 8490
TIME...MOT...LOC 1916Z 265DEG 28KT 3831 8496 3808 8518
HAIL...<.75IN
WIND...60MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:29 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 16, 1:29 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Louisville KY 129 PM EDT Sun Apr 16 2017 ...Updated Aviation Discussion... ...Forecast Update... Issued at 1210 PM EDT Sun Apr 17 2017 Outflow boundary sinking southward from morning storms to our north is very evident on radar at this hour. Meanwhile, SPC mesoanalysis shows steady destabilization in the airmass ahead of this boundary, combined with some surface moisture convergence along it. The end result, which agrees with latest hi-res model solutions, suggests increasing coverage of showers and storms as we move through the afternoon and early evening. In reality, the cold front is still well off to the north and west, so the main triggering mechanism will need to come from boundaries coincident with destabilization until the front gets closer. Still like the idea of scattered coverage increasing to numerous coverage. Chances for a stronger storm also go up in areas that stay dry the longest. Issued at 829 AM EDT Sun Apr 17 2017 Current radar imagery shows two distinct areas of precipitation. The first is a lead batch of scattered to numerous showers with a few embedded rumbles of thunder over east central KY. These showers are associated with the low level jet and isentropic lift beneath modest mid level lapse rates. They will continue to push off to the east this morning. Meanwhile, we'll see a quiet dry stretch across southern Indiana and west central KY until second batch of precipitation ahead of the front moves in and develops on increasing instability. The second wave should be more widespread with a better chance at thunderstorms, some of which could be stronger. Updated the grids to better reflect current precipitation placement/chances, and highlight areas that will be dry for a while. .Short Term (Now through Monday)... Issued at 230 AM EDT Sun Apr 16 2017 ...Strong storms possible this afternoon and evening... Surface analysis reveals broad southerly flow and very warm temperatures across the region. AMDAR soundings from earlier in the morning revealed a LLJ taking shape, and model soundings indicate it will persist through the morning hours. Current water vapor imagery reveals a subtle shortwave beginning to now cross into the western Kentucky. Should start to see some showers and thunderstorms form out ahead of it in the next few hours, and these will persist through most of the morning. A line of convection that formed over the Plains yesterday evening will make a run for the region this morning ahead of a cold front. Most high-res short term guidance have the line falling apart by the time it reaches southern Indiana and north-central Kentucky this morning. Might see a lull in the showers and storms starting late morning into early afternoon before additional convection fires off. This setup will be very dependent on mesoscale features that coarse resolution models often have a hard time capturing, so am putting more weight into models like the HRRR/ARW/NMM/4km NAM that should have a better handle on things. The high-res models seem to imply that multiple boundaries will be present across the CWA by early afternoon, including the outflow boundary associated with the dying convection that will come through later this morning. Those boundaries will serve as focal points for convective initiation, as well as a cold front that will move into southern Indiana by late afternoon. Regarding severe weather parameters, previous discussions have mentioned deep layer shear being marginal. That is still looking to be the case, with 0-6km shear generally 20-25kts, although the 00z NAM came in with pockets of higher deep layer shear in the 30-35kt range. Instability values generally in the 1000-2000J/Kg range are still being advertised by the models, though there remains some uncertainty on how much of that will be realized given the potential for lingering cloud cover from the morning's showers and thunderstorms. Given the parameters and setup, believe there will be some strong to severe multi-cell clusters that develop Sunday afternoon and evening starting first in southern Indiana and north-central Kentucky, before spreading southward into south-central Kentucky by late afternoon and evening. Main threats with these storms would be strong wind gusts and small to low-end severe hail. Models have come in a bit slower with the progression of the cold front through the CWA tonight into Monday, and as a result it looks like showers and thunderstorms will be widespread through much of that period. Might have to keep an eye on severe weather parameters as a slower frontal passage will keep central and southern parts of the CWA in the warm sector longer where the atmosphere will be potentially unstable. .Long Term (Monday Night through Saturday)... Issued at 245 AM EDT Sun Apr 16 2017 Medium to long range models keep the region well within the warm sector starting Tuesday as a warm front lifts north of the region and a series of low pressure systems eject off the Plains through most of next week. As mentioned in the previous discussion, shower and thunderstorm activity look to be diurnally driven, so will keep higher PoPs during daytime periods. It's not until Thursday that we start to see significant changes to the weather as a strong low pressure system and associated cold front move into the Ohio River Valley. Too early to get into any details, but might have to watch this in the coming days as the GFS/ECMWF/Canadian have a line of showers and thunderstorms along the cold front moving into the CWA where an unstable atmosphere will be present late Thursday afternoon/evening. Cold front clears the CWA by Friday morning but stalls out just south and east of the region. Both the GFS/ECMWF show strong CAA at the surface behind the front as daytime temperatures struggle to get into the 70s for northern sections of the CWA. Widespread cloud cover and shower activity will also help to keep temperatures cool through most of the day Friday. The weekend looks to have active weather as yet another area of low pressure ejects over the southern Plains and pushes toward our region. As expected, the GFS/ECMWF have some differences regarding timing and placement of the low, but those with outdoor plans next weekend may want to keep a close eye on weather forecasts in the coming days as mother nature may want to put on her own fireworks display. && .Aviation (18Z TAF Update)... Issued at 129 PM EDT Sun Apr 16 2017 At the beginning of the TAF period a cold front will extend roughly along a TOL-STL-TUL line. This front will progress to the southeast this afternoon and evening, bringing widespread showers and scattered thunderstorms to the TAF sites. SDF stands the best chance of seeing the most shower activity and also has the greatest risk of a strong to severe storm. Off-and-on shower activity will continue late this evening through tomorrow. Winds will decrease significantly tonight and moisture will increase, leading to MVFR ceilings late tonight into early Monday morning. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........DM Short Term.....DM Long Term......DM Aviation.......13
Hazardous weather outlook, Apr 16, 3:13 AM EDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 313 AM EDT Sun Apr 16 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-170715- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 313 AM EDT Sun Apr 16 2017 /213 AM CDT Sun Apr 16 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. A line of showers and thunderstorms are expected to form ahead of a cold front this afternoon and evening. Some of the storms could produce brief heavy rainfall, gusty winds, and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered storms are forecast through much of next week as several weather systems move through the Ohio Valley. Details regarding the evolution of these systems remains uncertain, but the forecast will be monitored in the coming days for any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter assistance may be requested this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. DM
In the hours before
Special weather statement, Apr 16, 2:06 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
206 PM EDT SUN APR 16 2017
KYZ030-031-161830-
Jefferson-Oldham-
206 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS IS AFFECTING LOUISVILLE AND
SOUTHWESTERN OLDHAM COUNTY...
At 204 PM EDT, radar indicated strong thunderstorms from Glenview to
Audubon Park. Movement was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Louisville, Jeffersontown, St. Matthews, Lyndon, Middletown, Douglass
Hills, Prospect, Hurstbourne, Graymoor-Devondale and Pewee Valley.
LAT...LON 3839 8539 3830 8541 3830 8542 3829 8543
3830 8545 3828 8547 3827 8541 3812 8544
3808 8567 3809 8571 3806 8581 3829 8570
3830 8567 3835 8564
TIME...MOT...LOC 1804Z 247DEG 28KT 3832 8564 3820 8572
13Special weather statement, Apr 16, 2:13 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
113 PM CDT SUN APR 16 2017
INZ089-KYZ023-024-161845-
Perry-Hancock-Breckinridge-
113 PM CDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS IS AFFECTING SOUTHERN PERRY...
CENTRAL HANCOCK AND NORTHWESTERN BRECKINRIDGE COUNTIES...
At 112 PM CDT, radar indicated strong thunderstorms from near Tell
City to 6 miles southwest of Hawesville to near Rockport. Movement
was east at 25 mph.
Winds in excess of 45 mph are possible with these storms.
Locations impacted include...
Tell City, Hawesville, Cannelton, Cloverport, Skillman, Goering,
Gerald, Dodd, Tobinsport and Holt.
LAT...LON 3795 8677 3806 8650 3797 8640 3779 8671
3778 8682 3779 8682 3784 8685 3784 8688
3783 8690 3784 8691 3787 8691 3788 8689
3789 8691 3791 8692
TIME...MOT...LOC 1812Z 249DEG 24KT 3794 8672 3786 8685 3786 8700
13Special weather statement, Apr 16, 2:35 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
235 PM EDT SUN APR 16 2017
INZ089-090-KYZ023>025-028>030-033>036-038-161915-
Perry-Harrison-Jefferson-Shelby-Henry-Scott-Franklin-Spencer-Hardin-
Bullitt-Hancock-Meade-Breckinridge-
235 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS IS MOVING THROUGH NORTHERN CENTRAL
KENTUCKY...
At 232 PM EDT/132 PM CDT/, radar indicated strong thunderstorms from
Owenton to Louisville to Hawesville. Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Louisville, Frankfort, Shelbyville, Shepherdsville, and Brandenburg.
Locally torrential rainfall is also occurring with these storms.
LAT...LON 3819 8563 3846 8491 3844 8493 3842 8488
3838 8489 3834 8479 3849 8455 3838 8447
3804 8527 3774 8678 3784 8685 3784 8691
TIME...MOT...LOC 1832Z 260DEG 16KT 3841 8487 3820 8555 3789 8678
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:06 PM EDT | Special Weather Statement | LMK | Jefferson | 24 min |
| Apr 16, 2:13 PM EDT | Special Weather Statement | LMK | Hancock | 32 min |
| Apr 16, 2:35 PM EDT | Special Weather Statement | LMK | Bullitt, Franklin, Hancock, Meade, Shelby | 40 min |
| Apr 16, 3:27 PM EDT | Severe Thunderstorm Warning | LMK | Franklin, Scott, Woodford | 33 min |
| Apr 16, 3:33 PM EDT | Special Weather Statement | LMK | Anderson, Breckinridge, Bullitt, Spencer | 42 min |
| Apr 16, 3:50 PM EDT | Special Weather Statement | LMK | Scott | 40 min |
| Apr 16, 4:18 PM EDT | Special Weather Statement | LMK | Hardin | 42 min |
| Apr 16, 4:32 PM EDT | Areal Flood Advisory | LMK | Anderson, Bullitt, Franklin, Jefferson, Shelby, Spencer | 3 hr |
| Apr 16, 4:40 PM EDT | Special Weather Statement | LMK | Spencer | 50 min |
| Apr 16, 5:18 PM EDT | Special Weather Statement | LMK | Breckinridge, Hancock, Meade | 42 min |
| Apr 16, 5:57 PM EDT | Special Weather Statement | LMK | Meade | 33 min |
| Apr 16, 6:43 PM EDT | Special Weather Statement | LMK | Nelson, Spencer | 32 min |
| Apr 16, 6:51 PM EDT | Flash Flood Warning | LMK | Breckinridge, Hancock | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.